Montana, 2012Blizzard and Winter Storm in Montana, November 8 to 11, 2012
November 8 to 11, 2012 · NWS GGW · 17 events in 16 counties and zones
A low pressure system from the Gulf of Alaska descended over the Rocky Mountain region, then moved northeast, emerging over the northern high plains. An arctic air mass from Alberta combined with wamer temperatures from the south to steer plentiful moisture through the area, bringing the first major winter storm of the season to northeast Motana.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 1
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system from the Gulf of Alaska descended over the Rocky Mountain region, then moved northeast, emerging over the northern high plains. An arctic air mass from Alberta combined with wamer temperatures from the south to steer plentiful moisture through the area, bringing the first major winter storm of the season to northeast Motana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Nov 8, 3:58 AM MST, 6 hours 2 minutes earlier.
Area forecast discussion, Nov 8, 3:58 AM MST, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
358 AM MST THU NOV 8 2012
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SATURDAY...
AN UPPER TROUGH STORM SYSTEM CHURNING OFF THE WEST COAST WILL
SWING EAST OVER THE DIVIDE AND NORTHEAST MONTANA THROUGH THIS
WEEKEND. OUT AHEAD OF THE STORM AN UPPER LEVEL DISTURBANCE
TREKKING THROUGH SASKATCHEWAN AND MANITOBA SENT THE STATIONARY
BOUNDARY SOUTH INTO NORTHEAST MONTANA WEDNESDAY NIGHT. THIS ACTED
AS A COLD FRONT SENDING 850MB TEMPERATURES DOWN TO -4C TO -6C BY
18Z TODAY. THE WEST COAST TROUGH PICKS UP SIGNIFICANT AMOUNTS OF
MOISTURE THAT WILL BE EJECTED BY THE BASE OF THE TROUGH NORTHEAST
INTO MONTANA TODAY. SURFACE TEMPERATURES WILL NOT HAVE MUCH OF A
CHANCE TO RECOVER AS THE COLD FRONT PLUNGES FURTHER SOUTH TODAY.
THEREFORE EXPECT MOST PRECIPITATION NORTH OF THE MISSOURI RIVER TO
BEGIN AS SNOW. ELSEWHERE COULD BE A MIX INITIALLY. THE UPPER JET
WHICH TAKES AIM AT MOST OF THE STATE WILL NOT WAVER MUCH TODAY
THROUGH FRIDAY. SO EXPECT THAT ONCE THE SNOW BEGINS IT WILL JUST
CONTINUE THROUGH SATURDAY. THE BLIZZARD WINTER STORM HEADLINES
BEGIN AT 18Z WHICH MIGHT BE A LITTLE EARLY BUT WILL ALLOW FOR ANY
UNCERTAINTY OF WHEN THE SNOW STARTS FLYING. ALL THE MODELS RAMP UP
QPF QUITE RAPIDLY AS THE DAY TRANSITIONS INTO EVENING.
SNOW ACCUMULATIONS BEGIN TO AMPLIFY AFTER 00Z FRIDAY...ESPECIALLY
FOR AREAS NORTH OF THE MISSOURI RIVER. ISENTROPIC LIFT REALLY
RAMPS UP AT THIS TIME AS WELL...WITH 2 TO 3 G/KG MIXING RATIOS
PUMPING IN EARLY AND POSSIBLY EVEN 4 G/KG BY 00Z SATURDAY FOR THE
SOUTHEAST ZONES. STRONG Q VECTOR CONVERGENCE ALSO PASSES OVER THE
REGION ON FRIDAY...AND CURRENTLY FRIDAY STILL LOOKS LIKE THE DAY
WITH MOST OF THE ACCUMULATION OF SNOW FOR THE EVENT. FRIDAY THE
850MB TEMPERATURES BEGINS TO FALL AGAIN AS THE TROUGHS MOVES EAST.
THEREFORE EXPECT THE MIXING RATIOS TO INCREASE. STORM TOTAL SNOW
WILL RANGE FROM AROUND 6 TO 8 INCHES SOUTH OF THE MISSOURI RIVER
TO AROUND 10 TO 15 INCHES NORTH OF THE RIVER.
WIND STRENGTH IS A CHALLENGE SINCE IT WILL TAKE A WHILE FOR THE
SURFACE PRESSURE GRADIENT TO RAMP UP. SIGNIFICANT SHEAR SAYS THAT
WINDS WILL BE SURFACE BASED MOSTLY WITH THE LEE SURFACE TROUGH
CENTER BEGINNING IN THE CENTRAL ROCKIES. SO WIND STRENGTH
INITIALLY WILL NOT BE BLIZZARD STRENGTH BUT SHOULD BECOME STRONGER
INTO THE EVENING AND FRIDAY. BUFKIT INDICATES 850MB WINDS SLOWLY
RAMPING UP THURSDAY NIGHT AND BECOMING STRONGEST ON FRIDAY...THEN
REACHING AROUND 40KTS BY FRIDAY NIGHT. THE 850MB WINDS WILL BE
MIXING TO THE SURFACE WITH THE CAA. SO BLIZZARD CONDITIONS AND
VISIBILITY COULD BE ACHIEVED TONIGHT THROUGH FRIDAY NIGHT NORTH OF
THE MISSOURI RIVER.
WINDS AND SNOW CONTINUE STRONG THROUGH SATURDAY. SO THE ENDING
TIME OF THE HEADLINES AT 00Z SUNDAY LOOK GOOD FOR NOW. SCT
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
SATURDAY NIGHT THE MAJOR WINTER STORM WILL BEGIN TO WIND DOWN WITH
SNOWFALL RATES DECREASING ACROSS THE AREA FROM WEST TO EAST. THE
00Z RUN OF THE MODELS ARE A BIT MORE PROGRESSIVE IN MOVING THE
SNOWFALL OUT OF THE CWA AND THIS TREND WILL BE WATCHED CLOSELY.
FOR NOW THE THINKING IS THERE WILL STILL BE LINGERING LIGHT SNOW
OR FLURRIES LINGERING ON SUNDAY MORNING...ESPECIALLY IN THE
NORTHEASTERN PART OF OUR FORECAST AREA. REGARDLESS...WITH STRONG
NORTHWEST WINDS THERE WILL STILL LIKELY BE BLOWING AND DRIFTING OF
THE SNOW. NORTHWESTERLY FLOW AND MUCH COLDER TEMPERATURES...WELL
BELOW AVERAGE...WILL BE LEFT IN THE WAKE OF THIS SYSTEM.
SUNDAY NIGHT WILL FEATURE CLEARING SKIES FROM WEST TO EAST AS WELL
AS SOME OF THE COLDEST TEMPERATURES OF THE SEASON SO FAR WITH MANY
AREAS EXPECTED TO EXPERIENCE LOW TEMPERATURES NEAR OR BELOW ZERO.
THEN FOR MONDAY AND TUESDAY AS AN UPPER LEVEL RIDGE BUILDS INTO
THE AREA WEST TO NORTHWESTERLY CHINOOK WINDS WILL COME ACROSS THE
DIVIDE AND TRY TO MODERATE TEMPERATURES. WITH A FRESH SNOW PACK IN
PLACE HOWEVER...FEEL THAT MODELS ARE TOO BULLISH ON THIS TREND SO
HAVE UNDERCUT GUIDANCE...PARTICULARLY IN THE FAVORED COOLER VALLEY
REGIONS ACROSS THE MILK AND MISSOURI RIVERS. THERE THE SHALLOW
COLDER AIR WILL PERSIST THOUGH HIGHER ELEVATIONS TO THE SOUTH AND
WEST WILL MIX OUT AND EXPERIENCE MODERATING HIGHS BOTH MONDAY AND
TUESDAY. THE ECMWF AND GFS SHOW THAT AS ANOTHER TROUGH BEGINS TO
ENTER THE WESTERN U.S. ON WEDNESDAY THE RIDGE AXIS WILL BEGIN TO
PROGRESS EAST OF OUR CWA SO MAY EXPERIENCE INCREASING CLOUD COVER
TOWARD THE MIDDLE PORTION OF THE WEEK. MALIAWCO/EBERT
&&
.AVIATION...
COLD FRONT THAT SLID THROUGH THE REGION WEDNESDAY NIGHT HAS LEFT
LOW CLOUDS OVER THE TAF SITES THIS MORNING. MVFR CONDITIONS ARE
EXPECTED FOR MOST OF THE DAY WITH THIS LOW CLOUD LINGERING.
FLIGHT CONDITIONS WILL DETERIORATE LATE IN THE DAY AS THE WINTER
STORM SYSTEM MOVES INTO THE STATE. RAE
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 11 AM THIS MORNING TO 6 PM MST
SATURDAY FOR PETROLEUM...GARFIELD.
BLIZZARD WARNING FROM 11 AM THIS MORNING TO 6 PM MST SATURDAY
FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...DANIELS...SHERIDAN...WESTERN ROOSEVELT...MCCONE...
RICHLAND...NORTHERN PHILLIPS...SOUTHWEST PHILLIPS...NORTHERN
VALLEY...EASTERN ROOSEVELT.
WINTER STORM WARNING FROM 11 AM FRIDAY TO 6 PM MST SATURDAY FOR
DAWSON...PRAIRIE...WIBAUX.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Nov 8, 3:57 AM MST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
357 AM MST THU NOV 8 2012
MTZ016>020-023-024-059>062-091100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-MCCONE-RICHLAND-
NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY-
EASTERN ROOSEVELT-
357 AM MST THU NOV 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A BLIZZARD WARNING IS IN EFFECT THIS AFTERNOON THROUGH SATURDAY
FOR SIGNIFICANT SNOWFALL AMOUNTS OF 12 TO 17 INCHES...AND BLOWING
SNOW MAKING TRAVEL HAZARDOUS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME AFTER SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ021-022-025>027-091100-
PETROLEUM-GARFIELD-DAWSON-PRAIRIE-WIBAUX-
357 AM MST THU NOV 8 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT THIS AFTERNOON THROUGH
SATURDAY FOR SIGNIFICANT SNOWFALL AMOUNTS OF OF 9 TO 14 INCHES
AND BLOWING SNOW MAKING TRAVEL HAZARDOUS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME AFTER SUNDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Petroleum
- When
- November 8, 10:00 AM MST to November 10, 1:00 PM MST
- Where
- Petroleum forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.118, -108.250 (the zone’s center; the record gives no point)
Spotters and cooperative observers reported around 6 inches of snowfall with slick road conditions due to brief freezing drizzle at the onset of the event.
Winter Storm, Garfield
- When
- November 8, 1:00 PM MST to November 10, 1:00 PM MST
- Where
- Garfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.278, -106.993 (the zone’s center; the record gives no point)
A variety of spotter and cooperative reports confirmed snowfall totals of 5 to 10 inches across the county. Road conditions were also slick due to brief freezing drizzle at the onset of the event.
Winter Storm, Little Rocky Mountains
- When
- November 8, 2:00 PM MST to November 10, 7:00 AM MST
- Where
- Little Rocky Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Cooperative observer at Zortman reported 7.5 inches of snow.
Winter Storm, Northern Valley
- When
- November 8, 4:30 PM MST to November 11, 3:00 AM MST
- Where
- Northern Valley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Cooperative observers reported 7 to 10 inches of snow across the area.
Winter Storm, Central and Southern Valley
- When
- November 8, 4:30 PM MST to November 11, 12:34 PM MST
- Where
- Central and Southern Valley forecast zone
- Reported by
- NWS Employee
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Multiple sources reported 8 to 12 inches of snow with a maximum storm total snowfall of 12.5 inches at the NWS office in Glasgow.
Winter Storm, Central and Se Phillips
- When
- November 8, 5:00 PM MST to November 11, 12:00 AM MST
- Where
- Central and Se Phillips forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
Snow reports of 5 to 6 inches were common across the area with a few observers reporting drifts 12 inches high.
Winter Storm, Eastern Roosevelt
- When
- November 8, 6:00 PM MST to November 11, 3:00 AM MST
- Where
- Eastern Roosevelt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Snow fall amounts of 10 to 12 inches were reported across this area with severe driving conditions being reported by the Montana Department of Transportation.
Winter Storm, Western Roosevelt
- When
- November 8, 6:00 PM MST to November 11, 3:00 AM MST
- Where
- Western Roosevelt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.295, -105.016 (the zone’s center; the record gives no point)
Snow reports of 6 inches were common across the area with freezing drizzle also reported in the late afternoon of the 9th.
Winter Storm, Northern Phillips
- When
- November 8, 6:00 PM MST to November 11, 12:00 AM MST
- Where
- Northern Phillips forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
The Morgan Port of Entry reported 9 inches of snow.
Winter Storm, Sheridan
- When
- November 8, 8:00 PM MST to November 11, 3:00 AM MST
- Where
- Sheridan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.721, -104.505 (the zone’s center; the record gives no point)
Snow reports of 6 to 9 inches were common across the area.
Winter Storm, Daniels
- When
- November 8, 8:00 PM MST to November 11, 3:00 AM MST
- Where
- Daniels forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.784, -105.549 (the zone’s center; the record gives no point)
Cooperative observers and the county dispatch office reported the event began with freezing rain, which created slick roads, then changed over to snow with reports of 5 to 5.5 inches common across the area.
Winter Storm, Richland
- When
- November 9, 4:00 AM MST to November 10, 3:00 PM MST
- Where
- Richland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.788, -104.561 (the zone’s center; the record gives no point)
Multiple cooperative and CoCoRaHs observers reported a variety of 5 to 10 inches of snow fall while severe driving conditions were reported by the Montana Department of Transporation.
Winter Storm, McCone
- When
- November 9, 4:00 AM MST to November 10, 5:00 PM MST
- Where
- McCone forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.645, -105.795 (the zone’s center; the record gives no point)
Cooperative observer in the town of Circle reported 6.5 inches of snow.
Winter Storm, Prairie
- When
- November 9, 4:00 AM MST to November 10, 3:30 PM MST
- Where
- Prairie forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.861, -105.378 (the zone’s center; the record gives no point)
Cooperative observer reported 10 inches of snowfall in Terry with drifts up to 2 feet high. Icy road conditions were also reported from brief freezing drizzle at the onset of the event.
Winter Storm, Dawson
- When
- November 9, 4:00 AM MST to November 10, 5:00 PM MST
- Where
- Dawson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.266, -104.899 (the zone’s center; the record gives no point)
A variety of reports confirmed snowfall totals of 6 to 8 inches in the Yellowstone River Valley with amounts of 10 to 14 inches along the Big Sheep Mountains. Underlying slick road conditions were also reported due to some freezing drizzle at the onset of the event.
Winter Storm, Wibaux
- When
- November 9, 7:00 AM MST to November 10, 5:00 PM MST
- Where
- Wibaux forecast zone
- Deaths
- 2 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 46.965, -104.249 (the zone’s center; the record gives no point)
Cooperative observer in Wibaux reported 7 inches of snowfall. Other reports across the county included freezing drizzle, snow, and melting snow which caused very slick road conditions, resulting in an automobile accident on Interstate 94 with multiple fatalities. Two pregnant women, not wearing seatbelts, were killed when the vehicle rolled over off the interstate. Neither fetus survived. The driver was wearing a seatbelt and had some non-life threatening injuries.
Blizzard, Central and Southern Valley
- When
- November 9, 8:51 AM MST to 12:53 PM MST
- Where
- Central and Southern Valley forecast zone
- Reported by
- ASOS
- Coordinates
- 48.365, -106.667 (the zone’s center; the record gives no point)
Blizzard conditions were observed in Glasgow during the late morning hours with one-quarter mile visibility and 35 mph winds.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and High Wind in Utah, November 8 to 11, 2012$180,000 · 64 kt wind · 14 events
- Blizzard and Heavy Snow in Montana, November 8 to 10, 201223 events
- Dense Fog in Kentucky, November 8, 201220 events
- Dense Fog in Illinois, November 8, 201215 events
- Winter Storm in Montana, November 8 to 10, 201215 events
- Heavy Snow in Montana, November 8 to 9, 201214 events
- Tornado and Winter Storm in California, November 8 to 12, 2012EF0 · 13 events
- Winter Weather in Idaho, November 8 to 9, 20121 injured · 1 event
- Debris Flow and High Wind in California, November 8 to 9, 201270 kt wind · 5 events
- Dense Fog in Missouri, November 8, 20124 events
- High Wind in Nevada, November 8, 201257 kt wind · 4 events
- Winter Storm in Wyoming, November 8 to 10, 20123 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421663, 421661, 420999, 420998, 421018, 421026, 420854, 420992, 421000, 420996, 420997, 420977, 420991, 421645, 421660, 421638, 421670.